Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Memphis, TN

May 1, 2003Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 1, 2003, 9:33 AM CDT for Randolph County, Arkansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 9:33 AM CDT (14:33 UTC)
Expired
May 1, 2003, 10:30 AM CDT
In force
57 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Randolph County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 011433
SVRMEM
ARC121-011530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
933 AM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EASTERN ARKANSAS

* UNTIL 1030 AM CDT.

* AT 928 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 14
  MILES WEST OF RAVENDEN SPRINGS...MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1030 AM CDT INCLUDE...
  RAVENDEN SPRINGS...
  DALTON...
  ATTICA...
  MAYNARD...
  BIGGERS...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3648 9138 3628 9126 3630 9081 3649 9082

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:45 AM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, May 1, 2:45 AM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
245 AM CDT THU MAY 1 2003

ZONAL FLOW WITH A SERIES OF SHORT WAVES WILL DOMINATE THE UPPER
PATTERN TODAY AND TONIGHT. A RIDGE WILL BUILD OVER THE CENTRAL STATES
FRIDAY AND SATURDAY. AT THE SURFACE A COLD FRONT WILL APPROACH THE
MID SOUTH FROM THE NORTHWEST TODAY AND MOVE ACROSS THE REGION
TONIGHT. THUNDERSTORM ACTIVITY ALONG THE FRONT EXTENDING FROM THE
GREAT LAKES ACROSS NORTHERN ILLINOIS AND MISSOURI TO SOUTHEAST
KANSAS/NORTHEAST OKLAHOMA WILL COMPLICATE THE SURFACE PATTERN WITH
OUTFLOW BOUNDARIES. THIS WILL AFFECT THE TIMING OF THE ACTIVITY AND
THE FRONT INTO THE MID SOUTH TONIGHT. IN A FIELD OF WARM ADVECTION OF
MOIST UNSTABLE AIR AHEAD OF THE FRONT OUTFLOW BOUNDARIES FROM
THUNDERSTORMS THIS MORNING WILL BECOME THE FOCUS OF RENEWED ACTIVITY
WITH THE HELP OF AFTERNOON HEATING IN SOUTHERN MISSOURI AND ARKANSAS
LATER TODAY. THUNDERSTORMS SOME OF WHICH MAY BE SEVERE WILL SHIFT
EASTWARD INTO THE MID SOUTH DURING THE AFTERNOON AND EVENING HOURS
POSSIBLY LINGERING ACROSS EASTERN SECTIONS OF THE REGION INTO FRIDAY
MORNING. HIGH PRESSURE BEHIND THE FRONT WILL SPREAD COOLER AND DRIER
AIR INTO THE MID SOUTH FRIDAY AND SATURDAY.

.MEG...NONE.
Hazardous weather outlook, May 1, 3:19 AM CDT, 6 hours 14 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-020900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE NORTHWEST TODAY
AND MOVE INTO THE AREA TONIGHT. IN THE WARM MOIST UNSTABLE AIR AHEAD
OF THE FRONT THUNDERSTORMS WILL MOVE INTO THE MID SOUTH THIS
AFTERNOON AND SPREAD OVER REGION TONIGHT. SOME STORMS MAY BE SEVERE
THIS AFTERNOON AND EVENING WITH POSSIBLE SEVERE STORMS IN THE EASTERN
SECTIONS OF THE REGION INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT BECOMING LIKELY
SUNDAY WITH A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH EARLY
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:49 AM CDTSevere Thunderstorm WarningMEGLawrence56 min
May 1, 10:25 AM CDTSevere Thunderstorm WarningMEGClay, Greene50 min
May 1, 11:46 AM CDTSevere Thunderstorm WarningMEGCross, Poinsett44 min
May 1, 11:47 AM CDTSevere Thunderstorm WarningMEGMississippi58 min
May 1, 12:25 PM CDTSevere Thunderstorm WarningMEGCrittenden35 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.